By christelle Latest Reply 2015-03-30 23:52:02 -0500
Started 2009-08-18 05:52:56 -0500

I have been diagnosed with type II diabetes 6 months now although I have had it much longer. I take my blood sugar and I hired a fitness trainer. I started metformin a month ago but could not tolerate it so I am off till I see my doctor Thursday. I had an allergic reaction last week and was given prednisone. Before thsi last week I ahd occassional readings between 200 and 250 but have brought my numbers down with excersize and have not gone above 200 in a while. Sunday I was taken by ambulance to the ER with sugar levels in the 400's. On the predinisone I could nto bring the levels down..I was staying in the 300's.

I'm off the prednisone now and the nubmers are out of the 300's..but I now seem to be stuck in the 200's.

Fasting is ok..but today I got a fasting of 120, I ate a whoel wheat bagel and got a two hour of 236. I have heard prednisone can actuall ycause diabetes. Could it have worsened mine?? Wll this go away eventually or did it progress my diabetes further along??

I've been told that I will definetly have to take insulin eventually and am terrified that the prednisone has just upped my time frame that I have been working so hard on increasing

3 replies

CindylB 2015-03-30 23:52:02 -0500 Report

I have used prednisone for many years, I have been on a maintenance dose for a year, Now we are tying to find a drug or combination of drugs to keep my blood sugar from spiking. Going off the prednisone is not an option. I need a solution as I am having blurry vision.

Leigh Marsden
Leigh Marsden 2009-08-18 08:45:19 -0500 Report

I agree that prednisone can alter your Blood Sugars… Primarily if you are on Prednisone for an extended amount of time…
I have lupus and other lupus induced health issues and my doctor told me that the times that I am having a lupus flare the prednisone would certainly play havoc to my BS's…
When I am off of the prednisone, my sugars become more so regular…
I hope that this helps…
Your Friend, Leigh

kdroberts 2009-08-18 08:12:05 -0500 Report

Don't worry about insulin firstly.

Secondly, the prednisone could certainly have made your diabetes worse although it's usually long term use that can cause or make diabetes worse. From what I understand it can take a little while after you stop taking it for blood sugars to get back to where they were before. A lot of people who take predisnone and have diabetes are recommended a course of insulin until they come off it purely because it can drive blood sugar crazy.

Lastly, a wholewheat bagel is a lot of carb and it really isn't that surprising that your blood sugar went from 120 to 236, especially if you ate it for breakfast with nothing else. You would probably have got a lower number if you ate a snickers bar!